Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS State College, PA

June 19, 20176 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 19, 2017, 12:19 PM EDT for 6 counties in Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 12:19 PM EDT (16:19 UTC)
Expired
Jun 19, 2017, 1:15 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, PA, Dauphin County, PA, Lebanon County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 133 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 12:50 PM EDTTSTM WND DMGHalifax, PANUMEROUS TREES DOWN OVER RTE 147 BETWEEN HALIFAX AND MILLERSBURG
Jun 19, 12:50 PM EDTTSTM WND DMGHalifax, PANUMEROUS TREES DOWN OVER RTE 147 BETWEEN HALIFAX AND MILLERSVILLE
Jun 19, 1:05 PM EDTTSTM WND DMGHalifax, PAPOLE SNAPPPED WIRES DOWN BLOCKING ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 11:13 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS51 KCTP 191619
SVRCTP
PAC037-043-075-093-097-107-191715-
/O.NEW.KCTP.SV.W.0071.170619T1619Z-170619T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1219 PM EDT MON JUN 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Schuylkill County in central Pennsylvania...
  Southeastern Northumberland County in central Pennsylvania...
  Northern Dauphin County in south central Pennsylvania...
  Southeastern Montour County in central Pennsylvania...
  Southeastern Columbia County in central Pennsylvania...
  Northwestern Lebanon County in south central Pennsylvania...

* Until 115 PM EDT

* At 1218 PM EDT, a severe thunderstorm was located near
  Elizabethville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Tamaqua, St. Clair, Minersville, Mahanoy City, Frackville,
  Bloomsburg, Berwick, Shamokin, Kulpmont and Pottsville.

For those driving on Interstate 80, this includes areas between the
Buckhorn and Nescopek exits, specifically from mile markers 234 to
247.

This includes Interstate 81 between mile markers 94 and 98...and from
mile markers 100 to 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 7684 4046 7696 4048 7695 4051 7697
      4118 7631 4113 7627 4114 7623 4103 7623
      4095 7621 4090 7604 4091 7600 4079 7584
TIME...MOT...LOC 1618Z 230DEG 37KT 4050 7685 

HAIL...<.75IN
WIND...60MPH
 
$$

Grumm

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:24 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 19, 10:24 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
1024 AM EDT Mon Jun 19 2017

.SYNOPSIS...

An upper level trough will shift east across the Great Lakes,
pushing a cold front through Pennsylvania today. The upper
trough will swing through the area during the middle of the
week, then lift out by Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

A diffuse cold front is entering the CWA as of mid morning. A
fairly solid area of showers extends from central NY state down
through the western 1/3 of my forecast area. There are embedded
thunderstorms and even the hint of a weak bowing segment of a
line at 10AM between UNV and FIG.

The focus of the convection will continue to shift eastward into
the Central Mountains as the morning progresses, and into the
Susq Vally by mid day and early afternoon. It's this area of
highest concern with deep tropical moisture and sunshine
already pushing temperatures into the 80s.

Sunshine and associated diurnal heating will result in moderate
CAPEs across the southeast portion of the forecast area by
early afternoon. SPC has a slight risk over eastern counties,
with a wedge of enhanced risk over Lancaster/York counties. The
HRRR and RAP both show the instability shifting east rapidly
implying this should be a relatively early in the day event.

The unstable environment, combined with anomalous PWATS,
also supports the idea of tropical downpours. Convection-
allowing models showing spot amounts of around 2-3 inches over
the Lower Susq Valley, which could result in flooding,
especially in urban areas, but recent dryness and high FFG
values suggest significant flooding elsewhere may not be very
likely.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Cooler/drier conditions tonight, as the cold front pushes east
of the region. However, will have to retain a low probability
of showers for much of the night associated with passage of
upper level trough.

Another shortwave rotating through base of trough will swing
through central Pa late Tuesday, likely accompanied by a few
more showers and possible tsra, mainly across the northwest
mountains. Model soundings showing a well mixed boundary layer
and 850 temps between 10-12C, which should support max temps
from the low 70s over the northwest mountains, to the low 80s
across the Susq Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
One last day under influence of upper trough on Wednesday, with
relatively cool weather and a low chance of showers, then trough
lifts out. 00Z NAEFS showing an area of low pressure passing
north of Pa late in the week. GEFS plumes support a chance of
showers/storms with warm front passage Thursday or Thursday
night, then a better chance of shower/storms Friday, as trailing
cold front pushes into the area.

Bulk of med range guidance currently leaning toward dry weather
Saturday, followed by possible showers/storms by late in the
weekend, as another sfc low tracks north of Pa and trailing
cold front tracks across Pa.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
An upper level trough will shift east across the Great Lakes,
pushing a cold front through Pennsylvania today, with high
likelihood for strong to potentially severe thunderstorms over
mainly eastern half of CWA.

But first, ceiling restrictions over mainly western sections
will spread into central mountains through mid morning as area
of showers pushes through. Restrictions will lift this afternoon
with cold fropa, then scattered showers will again become a poss
over NW Mtns late in the day.

For the east, the advancing line of showers will develop into a
potentially potent line of thunderstorms around or just east of
an AOO-UNV-IPT line midday and advance across the Susq Valley
through mid/late afternoon. Wind gusts to 60-70 mph likely in
strongest storms.

Generally VFR conditions behind the front tonight, with cig
restrictions possible in NW Mtns and some patchy fog poss
areawide.

.OUTLOOK...

Tue...Sct SHRA NW. No sig wx.

Wed...Mainly dry with VFR conditions.

Thu...Sct SHRA and storms...mainly N.

Fri...Sct showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 2 PM this afternoon to 9 PM EDT this
evening for PAZ059-064>066.

&&

SYNOPSIS...Fitzgerald/La Corte
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...RXR
Hazardous weather outlook, Jun 19, 11:20 AM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1120 AM EDT Mon Jun 19 2017

PAZ036-051>053-056>058-063-201530-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Cumberland-
1120 AM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ059-064>066-201530-
Lebanon-Adams-York-Lancaster-
1120 AM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049-
050-201530-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-
1120 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 10:32 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
1032 AM EDT MON JUN 19 2017

PAZ006-012-018-037-041-191530-
Potter PA-Northern Centre PA-Northern Clinton PA-
Northern Lycoming PA-Tioga PA-
1032 AM EDT MON JUN 19 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...NORTHERN
CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING...AND TIOGA COUNTIES
UNTIL 1130 AM EDT...

At 1032 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Kettle Creek State Park to near Westport to
near Clarence. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Wellsboro, Cross Fork, Monument, Glen Union, Waterville, Leonard
Harrison State Park, Covington, Keating, Tamarack, Kettle Creek State
Park, Cedar Run, Cammal, Ole Bull State Park, Blossburg, Morris,
Little Pine State Park, Westport, Leetonia, Hyner and South Renovo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4171 7698 4141 7711 4096 7797 4119 7787
      4130 7804 4138 7799 4189 7725
TIME...MOT...LOC 1432Z 232DEG 39KT 4132 7793 4124 7781 4108 7787

La Corte
Local storm report, Jun 19, 10:42 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1042 AM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     HOWARD                  41.01N  77.66W
06/18/2017                   CENTRE             PA   FIRE DEPT/RESCUE

            TREE DOWN ON A HOUSE. ROOF OFF LITTLE LEAGUE DUGOUT ON
            FIELD BEHIND THE HOUSE. 251 E. MAIN ST

&&

EVENT NUMBER CTP1701236

LA CORTE
Special weather statement, Jun 19, 10:53 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service State College PA
1053 AM EDT MON JUN 19 2017

PAZ052-056>059-063-191530-
Perry-Northumberland-Cumberland-Lebanon-Dauphin-Schuylkill-
1053 AM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHUYLKILL...SOUTH
CENTRAL NORTHUMBERLAND...DAUPHIN...NORTHEASTERN CUMBERLAND...EAST
CENTRAL PERRY AND NORTHWESTERN LEBANON COUNTIES...

At 1053 AM EDT, a strong thunderstorm was located over Marysville,
moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Enola, Camp Hill, Colonial Park, Harrisburg, Linglestown, Progress,
Lemoyne, Lower Allen, New Cumberland, Fredericksburg, Klingerstown,
Trevorton, Paxtang, Rockville, Lickdale, Fort Indiantown Gap, West
Fairview, Pine Grove, Penn National Race Course and Harper Tavern.

LAT...LON 4049 7644 4044 7635 4022 7693 4038 7705
      4080 7666 4052 7632
TIME...MOT...LOC 1453Z 232DEG 37KT 4037 7694

Grumm
Special weather statement, Jun 19, 11:32 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
1132 AM EDT MON JUN 19 2017

PAZ037-041-191600-
Northern Lycoming PA-Tioga PA-
1132 AM EDT MON JUN 19 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHERN LYCOMING AND
TIOGA COUNTIES UNTIL NOON EDT...

At 1132 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Wellsboro to near Blossburg to Buttonwood.
Movement was northeast at 50 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Ralston, Ogdensburg, Millerton, Blossburg,
Arnot, Covington, Buttonwood, Roseville, Liberty and Mansfield
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4181 7690 4160 7688 4159 7681 4157 7681
      4138 7722 4161 7712 4174 7732 4200 7693
TIME...MOT...LOC 1532Z 234DEG 43KT 4172 7720 4164 7707 4148 7714

La Corte
Local storm report, Jun 19, 12:04 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1204 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     4 SSW ELIZABETHVILLE    40.49N  76.85W
06/19/2017                   DAUPHIN            PA   911 CALL CENTER

            TREE DOWN ON WIRES AT POWELLS VALLEY ROAD AND RADEL
            ROAD

&&

EVENT NUMBER CTP1701237

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:00 PM EDTSpecial Weather StatementCTPLycoming, Union45 min
Jun 18, 8:15 PM EDTSpecial Weather StatementCTPWarren30 min
Jun 18, 8:20 PM EDTSpecial Weather StatementCTPMifflin25 min
Jun 18, 8:44 PM EDTSpecial Weather StatementCTPMifflin, Montour, Northumberland, Snyder, Sullivan, Union46 min
Jun 18, 8:46 PM EDTSpecial Weather StatementCTPWarren29 min
Jun 18, 9:20 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Jun 18, 9:29 PM EDTSpecial Weather StatementCTPColumbia, Montour, Sullivan46 min
Jun 18, 9:56 PM EDTSpecial Weather StatementCTPCentre19 min
Jun 18, 10:20 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jun 18, 11:22 PM EDTSpecial Weather StatementCTPUnion23 min
Jun 18, 11:41 PM EDTFlash Flood WarningCTPLycoming3 hr
Jun 18, 11:55 PM EDTSpecial Weather StatementCTPSullivan35 min
Jun 19, 12:05 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Jun 19, 12:35 AM EDTAreal Flood AdvisoryCTPElk, McKean, Warren3 hr
Jun 19, 5:18 AM EDTFlash Flood WatchCTPAdams, Lancaster, Lebanon, York11 hr
Jun 19, 10:32 AM EDTSpecial Weather StatementCTPClinton, Tioga58 min
Jun 19, 10:53 AM EDTSpecial Weather StatementCTPDauphin37 min
Jun 19, 11:12 AM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill63 min
Jun 19, 11:32 AM EDTSpecial Weather StatementCTPTioga28 min
Jun 19, 12:26 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Franklin49 min
Jun 19, 12:40 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York65 min
Jun 19, 12:50 PM EDTSpecial Weather StatementCTPBerks10 min
Jun 19, 1:17 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Perry, Schuylkill3 hr
Jun 19, 1:27 PM EDTTornado WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Schuylkill, York48 min
Jun 19, 1:49 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York56 min
Jun 19, 2:17 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Jun 19, 2:24 PM EDTSevere Thunderstorm WarningCTPSchuylkill44 min
Jun 19, 2:45 PM EDTSevere Thunderstorm WarningCTPLancaster30 min
Jun 19, 3:35 PM EDTSpecial Weather StatementCTPLancaster25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.